Hail, Campbell
- When
- July 26, 9:45 PM MST
- Where
- Campbell County, 6.93 mi WNW of Rockypoint
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.940, -105.230
A severe thunderstorm produced hail to ping-pong ball size in the Rockypoint area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to ping-pong ball size in the Rockypoint area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 11:57 AM MST, 9 hours 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1257 PM MDT MON JUL 26 2010 .DISCUSSION...LATEST WATER VAPOR AND RUC ANALYSIS SHOWED A BROAD UPPER RIDGE FROM THE CNTRL ROCKIES INTO THE CNTRL PLAINS. A S/W TROF THAT BROUGHT EARLY MRNG SHRA/TSRA WAS DEPARTING THE EASTERN DAKOTAS WHILE A SWATH OF MOISTURE WAS MOVING AROUND THE RIDGE THRU NV/ID/MT. FARTHER NORTH A STRONG VORTEX WAS OVER NRN/CNTRL ALBERTA...WHICH WAS FOSTERING WEAK-MODERATE ZONAL FLOW OVER THE NRN U.S. LOW PRESSURE AT THE SFC EXTENDED FROM CNTRL WY TO ERN MT...WITH A MOIST SLY FLOW COVERING MOST OF THE CWA. ALTHOUGH THE ATMOSPHERE WAS UNSTABLE WITH MLCAPE OF 1000 TO 3000 J/KG...MLCIN WAS -50 TO -200 J/KG...THUS FAR KEEPING A LID ON DMC. TNGT...A S/W TROF THAT WAS EVIDENT OVER ID WILL TRAVEL AROUND THE RIDGE ALONG THE NRN TIER OF THE U.S. FORCING WITH THIS WAVE WILL KEEP THE BEST CHANCE OF TSRA TO THE NORTH OF THE CWA...ALTHOUGH ISOLD STORMS ARE STILL EXPECTED IN NWRN AREAS. THE LLJ ALSO WILL INCREASE TO 25-35 KTS ACROSS THE SD PLAINS...WHICH WILL KEEP THE SOUTH WINDS GOING IN MOST AREAS. LATE TNGT A COLD FRONT WILL ENTER NWRN SD AND NERN WY...AIDED BY PASSAGE OF THE UPPER WAVE AND ALSO POTENTIALLY FROM CONVECTIVE OUTFLOWS. TUE/TUE NGT...TSRA MAY BE ONGOING TUE MRNG OVER NRN SECTIONS OF THE CWA AS THE MOIST PLUME ADVECTS OVER THE CWA AND ANOTHER S/W TROF EMERGES FROM THE ROCKIES. OTHERWISE...UPPER HEIGHTS WILL LOWER AND THE SURFACE COLD FRONT WILL CONTINUE SWD ACROSS THE CWA ON TUE. TSRA SHOULD BECOME BETTER FOCUSED ALONG THE COLD FRONT OVER SRN SD LATE IN THE DAY...WHERE A SHARP GRADIENT OF CAPE (500-2000 J/KG) WILL EXIST. CAPPING APPEARS IT WILL BE PROBLEMATIC...BUT CONVERGENCE IS PROGGED TO BE QUITE STRONG ALONG THE FRONT WHICH SHOULD OVERCOME THE CIN. SHEAR APPEARS SUFFICIENT FOR SOME SEVERE STORMS...WITH THE BEST SHEAR IMMEDIATELY BEHIND THE FRONT. TSRA WILL CONTINUE INTO TUE EVNG SPCLY OVR SRN SD...BUT THEN WILL GRADUALLY WANE OVERNIGHT. WED/WED NGT...RIDGING GENERALLY WILL DOMINATE THE WEATHER ON WED... BUT SOME RETURN FLOW WILL BRING A CHANCE OF AFTN TSRA OVER NERN WY AND FAR SWRN SD. A BETTER CHANCE OF STORMS WILL SPREAD ACROSS MUCH OF THE CWA WED NGT AS A WAVE TOPS THE RIDGE AND LOW-LEVEL THETA-E ADVECTION RAMPS UP. EXTENDED...GENERALLY FLAT RIDGE WILL REMAIN OVER THE AREA WITH A VARIETY OF SHORT WAVES SLIDING THROUGH. THEREFORE...WILL KEEP THE TREND OF DAILY THUNDERSTORM CHANCES GOING THE WEEKEND. TEMPERATURES SHOULD REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...EVENING...AND OVERNIGHT ACROSS FAR NORTHWESTERN SD AND NE WY. FLIGHT CONDITIONS COULD LOWER TO MVFR WITH GUSTY WINDS NEAR THUNDERSTORMS. A COLD FRONT WILL BRING GUSTY N WINDS TO KRAP AROUND 14Z TUESDAY. OTHERWISE...VFR CONDITIONS WILL PERSIST THROUGH TUESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/SCHILD/VAN CLEAVE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 554 AM MDT MON JUL 26 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 554 AM MDT (654 AM CDT) MON JUL 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS NORTHEAST WYOMING...THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER NORTHWEST SOUTH DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS FOR WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT MON JUL 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 ENE DEADWOOD 44.41N 103.60W
07/26/2010 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 549 PM MDT MON JUL 26 2010 SDZ024-025-270030- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD- 549 PM MDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 630 PM MDT... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TERRY PEAK...OR 9 MILES SOUTH OF DOWNTOWN SPEARFISH...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEADWOOD... CHEYENNE CROSSING... TERRY PEAK... CENTRAL CITY... LEAD... BROWNSVILLE... GALENA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1031 PM MDT MON JUL 26 2010 WYZ054-056-057-270530- NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 1031 PM MDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND NORTHEASTERN CAMPBELL COUNTIES UNTIL 1130 PM MDT... AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF ROCKYPOINT...OR 39 MILES SOUTH OF BROADUS...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKYPOINT... LIGHTNING FLAT... NEW HAVEN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239730, 239731.